Format

Send to

Choose Destination
Thyroid. 2019 Oct;29(10):1390-1398. doi: 10.1089/thy.2019.0045. Epub 2019 Oct 1.

Analysis of Antithyroid Drug-Induced Severe Liver Injury in 18,558 Newly Diagnosed Patients with Graves' Disease in Japan.

Author information

1
Department of Internal Medicine, Ito Hospital, Shibuya, Japan.

Abstract

Background: The prevalence of antithyroid drug (ATD)-related drug-induced liver injury (DILI) has been reported to vary among patients in several countries. The purpose of this study was to summarize the prevalence of liver injury induced by ATD and to determine the actual prevalence of severe liver injury. Methods: The medical records of 18,558 patients who were newly diagnosed with Graves' disease between January 2005 and December 2016 were retrospectively reviewed. Severe DILI was defined as alanine aminotransferase (ALT) 8 times higher than the upper limit of normal (ULN) or total bilirubin (T-bil) 3 times higher than the ULN. The most severe DILI was defined as ALT higher than 20 times the ULN or T-bil higher than 10 times the ULN. Results: A total of 461 subjects (470 cases) were analyzed, and they consisted of 10 males and 451 females, with a median age of 37 years (range 10-82 years). Nine of 461 patients had severe DILI with both drugs. The total prevalence of severe DILI in this study was 2.5%, and the prevalence of DILI by drug was 1.4% with metimazole (MMI) (n = 198) and 6.3% with propylthiouracil (PTU) (n = 272) (p < 0.001). The prevalence of the most severe ATD-related DILI was 0.22% (n = 40), and the prevalence for each drug was 0.08% with MMI (n = 11) and 0.68% with PTU (n = 29). The median time to DILI development was 30 days (range 7-314 days), and all patients recovered from DILI, with no fatalities. The prevalence of MMI-related DILI was significantly age dependent (p < 0.001). Conclusions: Though there were no fatalities in this study, the prevalence of PTU-related severe DILI was significantly higher than that of MMI-related severe DILI.

KEYWORDS:

antithyroid drugs; drug-induced hepatotoxicity; drug-induced liver injury; metimazole; propylthiouracil

PMID:
31573408
DOI:
10.1089/thy.2019.0045

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center